An ongoing dialogue on HIV/AIDS, infectious diseases,
September 11th, 2012
Are Fluoroquinolones Really More Dangerous Than Other Antibiotics?
In today’s New York Times, health writer Jane Brody slams quinolone antibiotics:
Part of the problem is that fluoroquinolones are often inappropriately prescribed. Instead of being reserved for use against serious, perhaps life-threatening bacterial infections like hospital-acquired pneumonia, these antibiotics are frequently prescribed for sinusitis, bronchitis, earaches and other ailments that may resolve on their own or can be treated with less potent drugs or nondrug remedies — or are caused by viruses, which are not susceptible to antibiotics.
True enough — although one could say the same thing about every antibiotic, which is something most ID doctors do on a regular basis. Sometimes this convinces patients who request antibiotics to go without, sometimes not.
Brody then goes on to describe several of the more notable — plus some very rare — quinolone side effects, including:
- renal failure
- retinal detachment
- C diff
- tendonitis and tendon rupture
- neuromuscular blockade
- CNS side effects
- rashes and phototoxicity
But the centerpiece of the article is a case history of someone who developed severe, multisystem, and debilitating side effects after the first, and especially the second, dose of levofloxacin:
After just one dose, he developed widespread pain and weakness … But the next pill, he said, “eviscerated” him, causing pain in all his joints and vision problems. In addition to being unable to walk uphill, climb stairs or see clearly, his symptoms included dry eyes, mouth and skin; ringing in his ears; delayed urination; uncontrollable shaking; burning pain in his eyes and feet; occasional tingling in his hands and feet; heart palpitations; and muscle spasms in his back and around his eyes.
It’s great that the downside of inappropriate antibiotic usage is getting more attention (normal bacterial flora are your friends), and of course fluoroquinolones are by no means 100% safe, as I noted here.
But I wonder — are they truly more dangerous than other antibiotics? Or is this a matter of heavy usage of relatively new drugs, hence more notoriety?
What do you think?